Cosmetic side effects of antiepileptic drugs in adults with epilepsy

B. Chen, H. Choi, L. J. Hirsch, J. Moeller, A. Javed, K. Kato, A. Legge, R. Buchsbaum, K. Detyniecki

Research output: Contribution to journalArticlepeer-review

26 Scopus citations

Abstract

Objective: Cosmetic side effects (CSEs) such as weight gain and alopecia are common, undesirable effects associated with several AEDs. The objective of the study was to compare the CSE profiles in a large specialty practice-based sample of patients taking both older and newer AEDs. Methods: As part of the Columbia and Yale AED Database Project, we reviewed patient records including demographics, medical history, AED use, and side effects for 1903 adult patients (≥. 16. years of age) newly started on an AED. Cosmetic side effects were determined by patient or physician report in the medical record and included acne, gingival hyperplasia, hair loss, hirsutism, and weight gain. We compared the overall rate of CSEs and intolerable CSEs (ICSEs-CSEs that led to dosage reduction or discontinuation) between different AEDs in both monotherapy and polytherapy. Results: Overall, CSEs occurred in 110/1903 (5.8%) patients and led to intolerability in 70/1903 (3.7%) patients. Weight gain was the most commonly reported CSE (68/1903, 3.6%) and led to intolerability in 63 (3.3%) patients. Alopecia was the second most common patient-reported CSE (36/1903, 1.9%) and was intolerable in 33/1903 (1.7%) patients. Risk factors for CSEs included female sex (7.0% vs. 4.3% in males; p. <. 0.05) and any prior CSE (37% vs. 2.9% in patients without prior CSE; p. <. 0.001). Significantly more CSEs were attributed to valproic acid (59/270; 21.9%; p. <. 0.001) and pregabalin (14/143; 9.8%; p. <. 0.001) than to all other AEDs. Significantly less CSEs were attributed to levetiracetam (7/524; 1.3%; p. =. 0.002). Weight gain was most frequently associated with valproic acid (35/270; 13.0%; p. <. 0.001) and pregabalin (12/143; 8.4%; p. <. 0.001). Hair loss was most commonly reported among patients taking valproic acid (24/270; 8.9%; p. <. 0.001). Finally, gingival hyperplasia was most commonly reported in patients taking phenytoin (10/404; 2.5%; p. <. 0.001). Cosmetic side effects leading to dosage change or discontinuation occurred most frequently with pregabalin and valproic acid compared with all other AEDs (13.3 and 5.6% vs. 2.3%; p. <. 0.001). For patients who had been on an AED in monotherapy (n. =. 677), CSEs and ICSEs were still more likely to be attributed to valproic acid (30.2% and 17.1%, respectively) than to any other AED (both p. <. 0.001). Significance: Weight gain and alopecia were the most common patient-reported CSEs in this study, and weight gain was the most likely cosmetic side effect to result in dosage adjustment or medication discontinuation. Particular attention should be paid to pregabalin, phenytoin, and valproic acid when considering cosmetic side effects. Female patients and patients who have had prior CSE(s) to AED(s) were more likely to report CSEs. Knowledge of specific CSE rates for each AED found in this study may be useful in clinical practice.

Original languageEnglish (US)
Pages (from-to)129-137
Number of pages9
JournalEpilepsy and Behavior
Volume42
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

Keywords

  • Antiepileptic drug
  • Cosmetic
  • Side effects
  • Tolerability

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology
  • Behavioral Neuroscience

Fingerprint

Dive into the research topics of 'Cosmetic side effects of antiepileptic drugs in adults with epilepsy'. Together they form a unique fingerprint.

Cite this